I'm really anxious about taking medications for anxiety, but after having limited success with counseling, exercise, etc. only to be caught back up in another anxious cycle I'm giving an SSRI (Prozac) a try.
After reading the VERY LENGTHY patient inserts from the pharmacy, I'm troubled by whether there are any 'unlisted' drug interactions or something like that that I'm missing. The doctor is aware of daily medication that I'm taking (ex. Zyrtec) so I feel fairly comfortable about staying on those. However, with the flu going around my house, I'm worried about treating other run-of-the-mill illnesses with OTC stuff while on the SSRI -- examples: Tylenol is not mentioned on the insert, cold meds (other than cough suppressant, which is specifically contraindicated on the patient insert), Ibuprofen (says, "additional monitoring may be needed"??) etc. I asked the pharmacist who gave me a ho-hum non-committal answer like "I can't think of anything that interacts OTC... " and was less than satisfied.
Admittedly the anxiety is such that unfortunately for me just reading the warnings on the insert makes me fearful of starting the medicine but this additional flu thing. I decided to wait til the flu blows over prior to starting the SSRI (ahemahem procrastinating a little too coughcough) so that I don't confuse the flu with SSRI side effects.
If you have experience using OTC medicines & SSRIs, please share ! I would love to have peace of mind.
I have been on an ssri for three years,have had ibuprofen many times just bad for the stumach so i have acid blocker omeprazol with it.Have used lots of other stuff with it; different cough medicines,paracetamol and non over the counter stuff.Chemnists are usually well trained so if they say its safe....lily
Actually, I think Tylenol and ibuprofen are mentioned -- I believe ssris warn of possible bleeding and bruising from nsaids, and both of the above are nsaids. I doubt it stops any of us from using them, but drugs are always going to present possible problems, and docs and pharmacists are pretty clueless about them. There's just too many of them, and most only happen to a minority of users, sometimes a small minority. Doctors and pharmacists are in the business, ultimately, of selling drugs, and they're also pretty comfortable using them, so to get truly objective info you'll have to do your own homework, but you also have to weigh how much your illness is disrupting your life as the counterbalance.
Nsaids raise the risk of irritating your stomach, anyway. I have been on Celexa for awile and have never had to pass up another needed med because of it. I take omeprazole, also and did take Zyrtec for awhile, but it made me sleepy. I really wouldn't be anxious about interactions with OTC meds. Most of their labels will tell you what not to take them with. Good Luck!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.